Pennsylvania, 2014

Tornado and Hail in Pennsylvania, July 8, 2014

July 8, 2014 · NWS PBZ · 42 events in 6 counties and zones

A strong upper level disturbance ahead of a cold front produced scattered severe thunderstorms across western Pennsylvania, northern West Virginia, and Garrett county Maryland on the afternoon of July 8th. Two brief EF-1 tornadoes also occurred, one in Mercer county Pennsylvania, and another near the borders of Marion and Monongalia counties in West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$212,000
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong upper level disturbance ahead of a cold front produced scattered severe thunderstorms across western Pennsylvania, northern West Virginia, and Garrett county Maryland on the afternoon of July 8th. Two brief EF-1 tornadoes also occurred, one in Mercer county Pennsylvania, and another near the borders of Marion and Monongalia counties in West Virginia. A strong micro-burst also occurred in Mercer county Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 8, 12:31 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 8, 12:31 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
131 PM EDT TUE JUL 8 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT PASSAGE
TODAY AND THIS EVENING. A SECONDARY FRONT WILL PUSH THROUGH
WEDNESDAY BEFORE HIGH PRESSURE BUILDS OVERHEAD FOR THE REMAINDER
OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTION CONTINUES TO DEVELOP ALONG THE SOUTHERN FLANK OF THE
MCS FROM THIS MORNING AS WAS PROGGED FROM THE HRRR. WHILE CLOUD
COVER HAS TEMPERED INSTABILITY A BIT...CAPE CONTINUES TO INCREASE
OVER WESTERN PA. THIS AND THE INCREASED SHEAR FROM THE
STRENGTHENING LOW-MID LEVEL JET SHOULD HELP TO SUPPORT STRONG-
SEVERE THUNDERSTORMS THROUGH THE AFTERNOON. WIND SHEAR IS
UNIDIRECTIONAL...INDICATIVE OF A SEVERE WIND THREAT AND BOWING
SEGMENTS ALONG THE DEVELOPING SQUALL LINE. THIS THREAT SHOULD
CONTINUE TO INCREASE AS THE LINE SHIFTS EASTWARD. A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA WITH AN
ENHANCED WIND THREAT OUTLINED BY SPC OVER NW PA. WHILE WIND WILL
REMAIN THE PRIMARY THREAT AN ISOLATED TORNADO COULD NOT BE RULED
OUT ALONG THE LINE THIS AFTERNOON. PWAT VALUES WILL ALSO BE IN
THE 1.50-1.75 RANGE THROUGH THIS EVENING...SO HEAVY DOWNPOURS AND
SOME LOCALIZED FLOODING COULD BE POSSIBLE.

ALL OF THE MODEL GUIDANCE SUGGESTS THAT A SECOND LINE OF SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE LATER THIS EVENING WITH ANOTHER
WEAK SHORTWAVE PASSAGE. CONSIDERING ITS LATER TIMING...DO NOT
EXPECT THERE TO BE AS MUCH OF A THREAT FOR SEVERE WITH IT...BUT
WILL KEEP LIKELY POPS THROUGH THE FIRST HALF OF TONIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
INSTABILITY WITH COLDER AIR ALOFT
WITH TROUGHING OVER THE REGION WILL CONTINUE THE CHANCE OF SHOWERS
AND THUNDERSTORMS THROUGH THE DAY ON WEDNESDAY BEFORE HIGH
PRESSURE BEGINS TO REGAIN CONTROL WEDNESDAY NIGHT.

SFC HIGH PRESSURE BUILDS IN OVER THE SRN GREAT LAKES WEDS NIGHT
INTO THURS WITH DRYING EXPECTED. DAYTIME HIGHS SHOULD TOP OUT
NEAR AVERAGE FOR THIS TIME OF YEAR...WHILE NIGHTTIME LOWS THURS
AND FRI COULD BE A FEW DEGREES COOLER THAN AVERAGE AS MOSTLY CLEAR
SKIES AND CALM WINDS WILL ALLOW ENHANCED RADIATIONAL COOLING.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
SFC HIGH GETS SQUEEZED OUT OF THE AREA SAT AS A WEAK AND
RELATIVELY DRY FRONT SAGS SOUTHWARD THROUGH THE GREAT LAKES AND
APPROACHES FOR SUN. MODELS HAVING A DIFFICULT TIME CONVERGING ON A
SINGLE SOLN NEXT WEEKEND...BUT THEY DO DEPICT THE FRONT
REINFORCING THE BROAD UPPER TROF OVER THE ERN CONUS. COOLER AIR
SHOULD BEGIN TO SEEP IN FROM THE NORTHWEST UNDER THIS
REGIME...WITH MULTIPLE DISTURBANCES PASSING THROUGH THE TROF.
TRENDED TEMPS A BIT LOWER HEADING INTO NEXT WEEKEND...AND
CONTINUED WITH LESS DETERMINISTIC POPS...ORIENTING HIGHER CHC POPS
ALONG THE FRONT.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
REDEVELOPMENT OF A BKN LN OF TSTMS IS EXPECTED THROUGH THE AFTN
AS A CDFNT ADVNS ACRS THE RGN...WITH A PD OF AT LEAST MVFR RSTRNS
AND GUSTY WNDS. EXP A LT AFTN/EVE FROPA WITH GENL VFR CONDS TO
FOLLOW.

.OUTLOOK.../WEDNESDAY THROUGH SATURDAY/...
RSTRNS ARE PSBL IN SCT TSTMS WED WITH A CROSSING DISTURBANCE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 8, 12:12 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
112 PM EDT TUE JUL 8 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-091715-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
112 PM EDT TUE JUL 8 2014

...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Pittsburgh radar (KPBZ), 37 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

26 hail, 15 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Allegheny

When
July 8, 1:45 PM EST
Where
Allegheny County, 0.52 mi W of Millerstown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.650, -79.810

The 911 call center reported trees and power lines down on Millerstown Road.

Tornado, Mercer

When
July 8, 1:48 PM EST to 1:51 PM EST
Where
Mercer County, 2.23 mi E of Greenfield to 3.08 mi WSW of Mercer
Rating
EF1
Path length
2.46 mi
Path width
150 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
41.198, -80.327

A NWS Storm Survey found damage from an EF1 tornado near Hoagland in Mercer county with estimated winds of 90 MPH. A sporadic damage path of almost 2.5 miles was found with a maximum path width of 150 yards. Numerous trees were snapped and uprooted, with roof damage to 2 barns and 1 home, as well as a metal fence blown down.

Thunderstorm Wind, Westmoreland

When
July 8, 1:48 PM EST
Where
Westmoreland County, 0.52 mi E of Arnola
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.580, -79.740

The 911 call center reported a tree down on a house.

Thunderstorm Wind, Butler

When
July 8, 1:50 PM EST
Where
Butler County, 0.52 mi W of Silverville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
40.700, -79.730

An NWS employee reported a small tree down.

Thunderstorm Wind, Mercer

When
July 8, 1:52 PM EST
Where
Mercer County, 3.32 mi SW of Mercer
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.200, -80.280

The 911 Call Center reported trees down on a house.

Thunderstorm Wind, Mercer

When
July 8, 1:59 PM EST to 2:05 PM EST
Where
Mercer County, 0.39 mi E of Jackson Center to 0.57 mi N of Bowie
Measured
72 kt (83 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.270, -80.142

A NWS Storm Survey found damage from a micro-burst along a 1.4 mile long path along U.S. Highway 62 in Jackson Center. The maximum winds were estimated between 80 and 85 MPH, and the width of the damage path was around 50 yards. Damage consisted of numerous soft and hardwood trees snapped or uprooted, with roof damage to several family homes and garages.

Thunderstorm Wind, Armstrong

When
July 8, 2:00 PM EST
Where
Armstrong County, 0.69 mi S of Leechburg Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.610, -79.570

The 911 Call center reported a tree down.

Thunderstorm Wind, Butler

When
July 8, 2:05 PM EST
Where
Butler County, 2.76 mi N of Prospect
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.940, -80.050

The 911 call center reported trees down in Moraine State Park.

Thunderstorm Wind, Armstrong

When
July 8, 2:10 PM EST
Where
Armstrong County, 0.87 mi SW of Brickchurch
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.690, -79.460

The 911 Call center reported a tree down on Brick Church Road at Gibson Road.

Hail, Armstrong

When
July 8, 2:17 PM EST
Where
Armstrong County, 0.87 mi SE of Pyrra
Measured
1.5 in hail
Reported by
Public
Coordinates
40.720, -79.410

Hail, Armstrong

When
July 8, 2:18 PM EST
Where
Armstrong County, 1.73 mi SE of Pyrra
Measured
1 in hail
Reported by
Public
Coordinates
40.710, -79.400

Hail, Armstrong

When
July 8, 2:18 PM EST
Where
Armstrong County, 0.87 mi SE of Pyrra
Measured
1.5 in hail
Reported by
Public
Coordinates
40.720, -79.410

Hail, Armstrong

When
July 8, 2:19 PM EST
Where
Armstrong County, 0.69 mi S of Whitesburg
Measured
1.25 in hail
Reported by
Public
Coordinates
40.740, -79.400

Thunderstorm Wind, Armstrong

When
July 8, 2:20 PM EST
Where
Armstrong County, 0.87 mi SE of Elderton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.690, -79.340

The 911 call Center reported a tree down on Route 422.

Hail, Armstrong

When
July 8, 2:21 PM EST
Where
Armstrong County, 1.72 mi ESE of Whitesburg
Measured
1.5 in hail
Reported by
Public
Coordinates
40.740, -79.370

Hail, Armstrong

When
July 8, 2:27 PM EST
Where
Armstrong County, 1.73 mi SE of Pyrra
Measured
1 in hail
Reported by
Public
Coordinates
40.710, -79.400

Hail, Indiana

When
July 8, 2:28 PM EST
Where
Indiana County, 1.73 mi SW of Beyer
Measured
1 in hail
Reported by
Public
Coordinates
40.760, -79.220

Hail, Armstrong

When
July 8, 2:30 PM EST
Where
Armstrong County, 0.52 mi E of Sagamore
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.780, -79.220

Thunderstorm Wind, Armstrong

When
July 8, 2:30 PM EST
Where
Armstrong County, 0.87 mi SE of Barnards
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.810, -79.220

The 911 Call center reported a tree down on Route 85.

Hail, Indiana

When
July 8, 2:33 PM EST
Where
Indiana County, 1.25 mi ENE of Millet
Measured
1 in hail
Reported by
Public
Coordinates
40.740, -79.180

Hail, Indiana

When
July 8, 2:33 PM EST
Where
Indiana County, 1.73 mi SE of Beyer
Measured
1 in hail
Reported by
Public
Coordinates
40.760, -79.180

Hail, Indiana

When
July 8, 2:33 PM EST
Where
Indiana County, 0.52 mi W of Ambrose
Measured
1.25 in hail
Reported by
Public
Coordinates
40.770, -79.110

Hail, Indiana

When
July 8, 2:36 PM EST
Where
Indiana County, 2.2 mi WSW of Ambrose
Measured
1.25 in hail
Reported by
Public
Coordinates
40.760, -79.140

Thunderstorm Wind, Westmoreland

When
July 8, 2:36 PM EST
Where
Westmoreland County, 1.26 mi WNW of Standard Shaft
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.180, -79.550

The 911 Call Center reported trees down.

Hail, Indiana

When
July 8, 2:37 PM EST
Where
Indiana County, 2.2 mi WNW of Ambrose
Measured
1 in hail
Reported by
Public
Coordinates
40.780, -79.140

Thunderstorm Wind, Indiana

When
July 8, 2:37 PM EST
Where
Indiana County, 1.71 mi ENE of Plumville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.810, -79.150

The 911 Call center reported trees down along Route 85.

Hail, Indiana

When
July 8, 2:39 PM EST
Where
Indiana County, 0.52 mi W of Ambrose
Measured
1.25 in hail
Reported by
Public
Coordinates
40.770, -79.110

Hail, Indiana

When
July 8, 2:40 PM EST
Where
Indiana County, 1.25 mi ENE of Ambrose
Measured
1 in hail
Reported by
Public
Coordinates
40.780, -79.080

Hail, Indiana

When
July 8, 2:40 PM EST
Where
Indiana County, 1.73 mi NW of Ambrose
Measured
1 in hail
Reported by
Public
Coordinates
40.790, -79.120

Hail, Indiana

When
July 8, 2:40 PM EST
Where
Indiana County, 2.14 mi SSE of Georgeville
Measured
1 in hail
Reported by
Public
Coordinates
40.800, -79.090

Hail, Indiana

When
July 8, 2:41 PM EST
Where
Indiana County, 2.32 mi NNW of Marion Center
Measured
1 in hail
Reported by
Public
Coordinates
40.800, -79.070

Thunderstorm Wind, Indiana

When
July 8, 2:41 PM EST
Where
Indiana County, 1.38 mi N of Marion Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.790, -79.050

The 911 Call center reported trees down along Route 119.

Hail, Indiana

When
July 8, 2:45 PM EST
Where
Indiana County, 1.25 mi ENE of Millet
Measured
1 in hail
Reported by
Public
Coordinates
40.740, -79.180

Hail, Indiana

When
July 8, 2:45 PM EST
Where
Indiana County, 1.25 mi ENE of Ambrose
Measured
1 in hail
Reported by
Public
Coordinates
40.780, -79.080

Hail, Indiana

When
July 8, 2:50 PM EST
Where
Indiana County, 2.2 mi WSW of Ambrose
Measured
1.25 in hail
Reported by
Public
Coordinates
40.760, -79.140

Hail, Indiana

When
July 8, 2:55 PM EST
Where
Indiana County, 1.73 mi NW of Ambrose
Measured
1 in hail
Reported by
Public
Coordinates
40.790, -79.120

Thunderstorm Wind, Indiana

When
July 8, 2:55 PM EST
Where
Indiana County, 0.69 mi N of Hooverhurst
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.810, -78.850

The 911 Call center reported trees down along Route 286.

Hail, Indiana

When
July 8, 3:00 PM EST
Where
Indiana County, 2.2 mi WNW of Ambrose
Measured
1 in hail
Reported by
Public
Coordinates
40.780, -79.140

Hail, Indiana

When
July 8, 3:00 PM EST
Where
Indiana County, 2.14 mi SSE of Georgeville
Measured
1 in hail
Reported by
Public
Coordinates
40.800, -79.090

Hail, Indiana

When
July 8, 3:05 PM EST
Where
Indiana County, 1.73 mi SE of Beyer
Measured
1 in hail
Reported by
Public
Coordinates
40.760, -79.180

Thunderstorm Wind, Westmoreland

When
July 8, 3:06 PM EST
Where
Westmoreland County, 1.05 mi W of West Fairfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.350, -79.150

The 911 Call center reported trees down.

Hail, Indiana

When
July 8, 3:28 PM EST
Where
Indiana County, 1.73 mi SW of Beyer
Measured
1 in hail
Reported by
Public
Coordinates
40.760, -79.220

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyThe tornado archive for Pennsylvania, 2014Warnings in Pennsylvania, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533566, 533565, 533567, 533568, 533569, 533570, 533574, 533573, 533575, 533539, 533540, 533541, 533542, 533571, 533543, 533544, 533545, 533546, 533576, 533547, 533548, 533549, 533550, 533572, 533551, 533577, 533552, 533553, 533554, 533555, 533556, 533578, 533557, 533558, 533559, 533560, 533579, 533561, 533562, 533563, and more.